Minnesota, 2004

Damaging Winds and Lightning Strikes in Minnesota, September 13, 2004

September 13, 2004 · NWS MPX · 6 events in 3 counties and zones

3 lightning, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 13, 12:50 PM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Sep 13, 12:50 PM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT MON SEP 13 2004

.DISCUSSION...MODELS ARE FINALLY COMING INTO LINE OR AGREEMENT WITH
PRECIPITATION POTENTIAL AND DEVELOPMENT OVER THE UPPER MIDWEST
DURING THE NEXT COUPLE OF DAYS. TSRA WILL CONTINUE TO DEVELOP ALONG
THE FRONTAL BOUNDARY THIS EVENING...AND SLIDE EAST INTO EAST CENTRAL
MN AND WEST CENTRAL WISCONSIN LATER TONIGHT.

SHORTWAVE TROUGH/UPPER LOW OVR SOUTHERN CANADA INTO EASTERN
ROCKIES...WILL LIFT NORTHEAST WITH TRAILING TROUGH LAGGING BACK OVER
THE CENTRAL PLAINS INTO TUESDAY.  CDFNT/FRONTAL BOUNDARY EXTENDING
FROM NORTHWEST MN INTO SE COLORADO...WILL SLOWLY ADVANCE EAST
OVERNIGHT INTO NORTHWEST WI AND SOUTH CNTRL MN...BEFORE EVENTUALLY
STALLING OUT...AS IT ATTEMPTS TO PUSH INTO THE MASSIVE RIDGE OVER
THE EASTERN SECTION OF THE NATION.  SURFACE LOW FORECAST TO LIFT
NORTHEAST DURING THE DAY TUESDAY WILL LIKELY INCREASE OR CONTINUE
THE THREAT OF RAIN AND THUNDERSTORMS ALONG AND EAST OF THE FRONTAL
BOUNDARY.  SECONDARY TROUGH/700 MB SHORTWAVE REKINDLE MORE SHOWERS
AND THUNDERSTORMS TUESDAY INTO WEDNESDAY OVER MUCH OF THE CWA.
BEST POPS CONFINED OVER SOUTHEAST SECTION OF OUR CWA.

EXTENDED FORECAST...THURSDAY NIGHT THROUGH MONDAY
DGEX AND GFS RUNS INDICATE MORE OF A ZONAL FLOW ALOFT THURSDAY
NIGHT THROUGH SATURDAY. A DEEP TROUGH IS PROGGED TO SPREAD INTO
THE WESTERN U.S. LATE NEXT WEEKEND WITH RIDGING DEVELOPING OVER THE
UPPER MS VALLEY. THIS TREND WOULD FAVOR DRY CONDITIONS AND WARMING
AFTERNOON HIGH TEMPERATURES THROUGH THE PERIOD.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Sep 13, 4:06 AM CST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 AM CDT MON SEP 13 2004

MNZ041>045-047>070-073>076-082-WIZ014>016-023-027-141006-
ANOKA-BARRON-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-
MEEKER-MILLE LACS-MORRISON-NICOLLET-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEVENS-SWIFT-
TODD-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
506 AM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA INTO WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY FLOW AHEAD OF A SLOW MOVING COLD FRONT WILL CAUSE
SURFACE WINDS TO GUST IN THE 30 TO 40 MPH RANGE ACROSS MUCH OF THE
AREA TODAY.  WINDS WILL DECREASE SOMEWHAT DURING THE AFTERNOON IN
WEST CENTRAL MINNESOTA AS THE FRONT REACHES THE WESTERN MINNESOTA
BORDER.

IN ADDITION...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
ADVANCING COLD FRONT THIS AFTERNOON AND EVENING IN WESTERN
MINNESOTA. THEY WILL SPREAD INTO EASTERN MINNESOTA AND WISCONSIN IN
THE OVERNIGHT HOURS.  THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL
AND DAMAGING WINDS.  HOWEVER...THE ATMOSPHERE IS FAVORABLE ENOUGH
FOR A TORNADO THREAT MAINLY IN WESTERN MINNESOTA THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT IS EXPECTED TO STALL AS IT MOVES ACROSS SOUTHEAST
MINNESOTA AND WISCONSIN.  THUS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TUESDAY NIGHT INTO WEDNESDAY...MAINLY SOUTH FROM THE TWIN
CITIES TO REDWOOD FALLS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MNZ077-078-083>085-091>093-WIZ024>026-028-141006-
BLUE EARTH-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-MARTIN-PEPIN-
PIERCE-RICE-STEELE-WASECA-
506 AM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MINNESOTA AND A
PORTION OF WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY FLOW AHEAD OF A SLOW MOVING COLD FRONT WILL CAUSE
SURFACE WINDS TO GUST IN THE 30 TO 40 MPH RANGE ACROSS MUCH OF THE
AREA TODAY.

IN ADDITION...SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
ADVANCING COLD FRONT THIS AFTERNOON IN WESTERN MINNESOTA. THEY WILL
SPREAD INTO SOUTH CENTRAL MINNESOTA AND WISCONSIN IN THE OVERNIGHT
HOURS.  THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL AND DAMAGING
WINDS.  HOWEVER...THE ATMOSPHERE IS FAVORABLE ENOUGH FOR A TORNADO
THREAT MAINLY WEST OF MANKATO THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT IS EXPECTED TO STALL AS IT MOVES ACROSS SOUTHEAST
MINNESOTA AND WISCONSIN.  THUS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TUESDAY NIGHT INTO WEDNESDAY. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.  HOWEVER...THE MAIN THREAT
WILL BE HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED THIS AFTERNOON AND
TONIGHT.

BAP

The radar

The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 3 thunderstorm wind. Local standard time, as filed.

Lightning, Kanabec

When
September 13, 8:45 PM CST
Where
Kanabec County, 6 mi N of Mora
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Lightning struck a pickup truck on Highway 65. The driver, a 22-year-old man, was stunned by the bolt. He was found shaking and somewhat incoherent but quickly recovered.

Thunderstorm Wind, Redwood

When
September 13, 8:53 PM CST
Where
Redwood County, Lamberton
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.233, -95.267

A 71 MPH wind gust was recorded by an automated weather sensor at a school.

Thunderstorm Wind, Brown

When
September 13, 9:15 PM CST
Where
Brown County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -94.967

A few trees were downed.

Lightning, Brown

When
September 13, 9:30 PM CST
Where
Brown County, New Ulm
Reported by
NEWSPAPER
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

A home on Garden Street suffered electrical damage after a lightning strike.

Thunderstorm Wind, Brown

When
September 13, 9:30 PM CST
Where
Brown County, Sleepy Eye
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.300, -94.733

A few trees were downed.

Lightning, Brown

When
September 13, 10:30 PM CST
Where
Brown County, New Ulm
Reported by
NEWSPAPER
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

A residence on South Jefferson Street suffered damage to a tree, transformer, doorbell, and front door after lightning struck.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421976, 5421977, 5421978, 5421979, 5421980, 5421981.